question-icon

Suggest ways to manage Crohn's disease when on opioid replacement therapy

default
Posted on Tue, 19 May 2015
Question: I am a 31 year old male with poorly controlled Crohn's disease. I am also a methadone maintenance patient. my current daily dose of methadone is 165 milligrams.
Lately I have been experiencing a pretty moderate flare up of my Crohn's and have been in pretty severe discomfort.
Due to the fact that I am an Opioid Replacement Therapy patient and my methadone dose is so high, no physician will touch me.
So because of this, I am frequently forced to try and manage my symptoms and pain on my own. I have acquired a 100 micrograms per hour fentanyl patch that I have been keeping in my safe for emergencies. I am now at the point I am very seriously considering using it.
My question is do you think I will be alright to do so?
Please keep in mind that I am very tolerant to opioid pain medications.
For example, in the past I have taken doses of 120 to 150 milligrams of oxycodone immediate release 3 to 4 times a day when needed and have tolerated it very well without being overly sedated.
I am currently taking Balsalazide and prednisone dose pack to treat my current symptoms. I have used promethazine in the past with fairly good results but am currently out of both tablets and suppositories.

I realize that most doctors believe that my current dose of methadone should be sufficient in treating my pain, but they are very wrong in doing so.
I have chosen a fentanyl patch because it is more active on other Receptor sites whereas Methadone is mostly active on just the Mu receptor. (Please correct me if my logic is flawed)

Please try and keep your judgements in reserve because I have had quite enough of being unfairly judged and dismissed by other physicians.

Thank you very much for your time.thank you very much for your time.
doctor
Answered by Dr. Matt Wachsman (28 minutes later)
Brief Answer:
Judgement does not change physics.

Detailed Answer:
Methadone has a low safety margin. Fentanyl and methadone have rather a high incidence of fatality lately.
http://www.nlm.nih.gov/medlineplus/druginfo/meds/a601202.html.

So.... short term... Crohn's Flare would in the textbooks mention pain as an issue only in about the
http://www.crohnsandcolitisinfo.com/Crohns/Disease-Treatment?cid=ppc_ppd_ggl_crohns_da_crohn%27s_flare_Exact_64Z0000
yep, bottom third of the page...thought it would be lower. So... Crohn's Flare, there's the real medical risks associated with it that can be deadly. And, last one I saw was due to clostridium dificile and not even the crohns. So.... rather a lot of issues on this.

Then, between flares, that would be a time to lower the narcotic dose otherwise one gets tolerant to it at the physical level, the neurologic pain modulation level, and the plain habit level of being just used to taking a certain thing at a certain time. Then... when the pain is worse, the medication repeatedly has to XXXXXXX up.
Bad. "Painted into a corner".

Personally, I've never seen anyone much over 100 ug of methadone. I have seen one young person (relatively low body weight of 150 pound) who overdosed on about 100. Certainly adding an additional significant dose of another sedative/narcotic on top of a high dose of methadone is very very dangerous.
Risk mitigation strategies are out there such as having other people around with cell phones and naloxone pens, but 1) getting treatment for an underlying disease and 2) overall minimizing all drug doses when possible would be some general information.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (56 minutes later)
In my case, Malabsorption has been a very prominent problem. My last Methadone trough level was 50ng at a dose of 130mg which is almost unheard of. So, "Painted into a corner" with all exits sealed off would be a more accurate assessment. Very Bad. Methadone has been given a bad rap (from a bio chemist's standpoint IMO). Is there a Palliative Care Physician out there that has experience with co-administration of Fentanyl and Methadone that can give me their In-practice experience opinion ? While I appreciate your feedback, I am looking for something more than being pointed to the textbook articles. Thank you.
doctor
Answered by Dr. Matt Wachsman (19 minutes later)
Brief Answer:
oooohhhhhh..... that's different.....

Detailed Answer:
welll... blood levels really matter... gosh...
Ok... in cases of oral absorption issues, there's a ton of alternatives BUT, the oral absorption is going to be unreliable and could easily shoot way up near normal resulting in a huge amount of drug going in. INconsistent absorption is quite dangerous. Best to avoid the oral route.
Fentanyl by itself.
There's OPANA for injection (not generally a drug I recommend).
But all the oral meds would be an issue if methadone is that badly absorbed.
Buprenorphine comes either as a patch or absorbed through the gums.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Matt Wachsman (31 minutes later)
Unfortunately, as I'm sure you are well aware, patients on opioid replacement therapy who also have chronic pain issues are almost always branded as simple drug seekers and turned away. In case I did not make it clear, I am running into this precise problem. It is because of this that I have been forced to seek out alternatives to this issue.
I will bet you dollars to donuts that no prescriber would even consider OPANA or any other injectable medications for that matter.
Which brings us back to the problem at hand: I am in the middle of a severe flare up and have No alternative except to treat the problem myself.
My only solution to treating this is to use the fentanyl transdermal patch that I have to get me through the next 72 hours until my immune system decides to allow my gut to function at a tolerable state.
So with all of this in mind, as academically unpalatable as it may appear, is there some alternative that I am NOT seeing or this just a risk I am going to have to take?
doctor
Answered by Dr. Matt Wachsman (8 hours later)
Brief Answer:
cannot say in your particular situation

Detailed Answer:
but in Crohn's intestinal ruptures of various sorts are not unknown. Flares are generally treated with increasing immunosuppressants and some attention is given to the possibility of an intestinal rupture that the immunosuppressants will hide the signs/symptoms/labs of.

These all have specific treatments (immunosuppressants, antibiotics, surgery). And not getting a flare looked at is quite a risk.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Matt Wachsman

Addiction Medicine Specialist

Practicing since :1985

Answered : 4164 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest ways to manage Crohn's disease when on opioid replacement therapy

Brief Answer: Judgement does not change physics. Detailed Answer: Methadone has a low safety margin. Fentanyl and methadone have rather a high incidence of fatality lately. http://www.nlm.nih.gov/medlineplus/druginfo/meds/a601202.html. So.... short term... Crohn's Flare would in the textbooks mention pain as an issue only in about the http://www.crohnsandcolitisinfo.com/Crohns/Disease-Treatment?cid=ppc_ppd_ggl_crohns_da_crohn%27s_flare_Exact_64Z0000 yep, bottom third of the page...thought it would be lower. So... Crohn's Flare, there's the real medical risks associated with it that can be deadly. And, last one I saw was due to clostridium dificile and not even the crohns. So.... rather a lot of issues on this. Then, between flares, that would be a time to lower the narcotic dose otherwise one gets tolerant to it at the physical level, the neurologic pain modulation level, and the plain habit level of being just used to taking a certain thing at a certain time. Then... when the pain is worse, the medication repeatedly has to XXXXXXX up. Bad. "Painted into a corner". Personally, I've never seen anyone much over 100 ug of methadone. I have seen one young person (relatively low body weight of 150 pound) who overdosed on about 100. Certainly adding an additional significant dose of another sedative/narcotic on top of a high dose of methadone is very very dangerous. Risk mitigation strategies are out there such as having other people around with cell phones and naloxone pens, but 1) getting treatment for an underlying disease and 2) overall minimizing all drug doses when possible would be some general information.